Alert archive / Arizona / Wind Advisories in 2020
Wind Advisory 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at May 19, 2020, 10:31 AM MST for Mohave County, Arizona; San Bernardino County, California; Lincoln County, Nevada. It took effect at May 19, 2020, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 10:31 AM MST (17:31 UTC)
- In effect from
- May 19, 2020, 11:00 AM MST
- Expired
- May 19, 2020, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1922 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -150 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS75 KVEF 191731 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1031 AM PDT Tue May 19 2020 AZZ001-003-CAZ523-NVZ015-200200- /O.NEW.KVEF.WI.Y.0017.200519T1800Z-200520T0200Z/ Northwest Plateau-Northwest Deserts-Western Mojave Desert- Lincoln County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Barstow, Daggett, Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 1031 AM PDT Tue May 19 2020 /1031 AM MST Tue May 19 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM PDT /7 PM MST/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Northwest Plateau and Northwest Deserts. In California, Western Mojave Desert. In Nevada, Lincoln County. * WHEN...Until 7 PM PDT /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
451 WWUS75 KVEF 200157 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 657 PM PDT Tue May 19 2020 AZZ001-003-CAZ523-NVZ015-200300- /O.EXP.KVEF.WI.Y.0017.000000T0000Z-200520T0200Z/ Northwest Plateau-Northwest Deserts-Western Mojave Desert- Lincoln County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Barstow, Daggett, Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 657 PM PDT Tue May 19 2020 /657 PM MST Tue May 19 2020/ ...WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS EVENING... Recent observations show wind gusts have dropped below 40 mph across Lincoln and Mohave counties and the western Mojave Desert in San Bernardino County early this evening. Wind speeds will gradually decrease this evening and overnight. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 19, 3:44 AM MST, 6 hours 47 minutes earlier.
Area forecast discussion, May 19, 3:44 AM MST, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 344 AM PDT Tue May 19 2020 .SYNOPSIS...Chances for showers and isolated storms will increase today across Inyo, Esmeralda, Nye, and Lincoln counties as a strong low pressure system passes across the region. Some of these thunderstorms may produce gusty outflow winds and small hail. Noticeably cooler temperatures are expected tomorrow before a warming trend begins Wednesday and continues through the end of the week before a cold front potentially cools temperatures and bring more breezy conditions Friday and Saturday. && .SHORT TERM...through Wednesday. The bulk of the focus in the short term is the passage of a strong low pressure system currently bringing showers and isolated thunderstorms to the northwest CWA. A fairly consistent signal of morning showers/storms from northern Inyo to central Nye county have so far come to fruition as modeled. QPF projections have increased somewhat, presumably due to the very strong mid level flow tapping into decent moisture availability. As this jet progresses eastward, a brief lull in development is expected this morning before some isolated redevelopment occurs within the low centered over Tonopah. With marginal instability, decent remnant moisture, very strong low level lapse rates, and impressive inverted V soundings this afternoon, can't rule out some strong outflow winds to occur with some of this convection this afternoon. HRRR trends even indicate some possibilities of these outflows pushing into the northwest Valley late tonight, but it seems to be the only model suggesting this, albeit fairly consistently from run to run. After midnight tonight, the bulk of the convection should be over with, with only remnant activity across the northern borders of the CWA. By Wednesday, the low axis shifts east but ejects embedded shortwave energy southward. Due to a lack of moisture by that point, this should keep PoPs in northern Lincoln county but could keep winds northerly for much of the region and keeping highs from warming substantially. .LONG TERM...Thursday through early next week. Another passing shortwave late Friday may push a fairly strong cold front through central Nevada and through the CWA possibly by Saturday morning. There are some ensemble hints that this shortwave may deepen more than currently depicted as well which would have some implications for winds Friday and temperatures Saturday. At current, decided to increase wind fields a bit from NBM due to another depiction of a strong pre-frontal low developing similar to this recent wind event. This will have implications for Fire Weather headlines for Friday if this trend continues. Currently the SPC FWO has outlined the eastern half of the CWA for a 40% chance of critical thresholds being reached and this would agree with Min RH and the highest wind gusts. Will be monitoring these trends closely for potential headlines for Friday. Otherwise, guidance for temperatures for the weekend are a bit tricky as disagreement exists in the strength of the aforementioned cold front. At this time yesterday, ECE guidance indicated no cooling at all from Friday to Saturday's highs for KLAS but as of the 00Z run, it shows a cool off of about 7 degrees and the ECM showing a 14 degree total spread in the ensemble members. Given the NBM trending towards cooling in agreement with a frontal passage outcome, did not make any changes at this time but would not be surprised to see highs decrease further with later runs. A rather rapid warm up may be in store for early next week too as ridging builds quickly by Monday. Long term projections indicate this may be staying around for a prolonged period as well. The CPC 8-14 day outlook shows a 60% favoring for above average temperatures over the region. && .FIRE WEATHER...One more day of elevated winds expected, mostly for eastern Nevada and northwest Arizona. Min RH values this afternoon across Mohave county are expected to fall again to below critical thresholds after 12PM this afternoon through about 6PM this evening. During this time frame, peak wind gusts may reach the 35 mph range and periodically meet Red Flag criteria. The question is how persistent will these winds be during that time frame? With the borderline conditions expected today, the shorter duration of potential critical thresholds, and lack of lightning or ongoing fire situations across Zone 102 today, opted not to pull the trigger on another RFW. However, a short fuse decision may be needed later today if winds overachieve. && .AVIATION...For McCarran...Breezy southwest winds are expected to continue today across the region, with sustained winds of 13-17 knots and gusts to around 25 knots through this afternoon. Mountain waves will introduce minor to moderate turbulence on aircraft across LAS airspace. Distant showers and thunderstorms are expected northwest of the Las Vegas Valley this afternoon primarily affecting the Beatty corridor. A frontal boundary is expected to move through the northwest valley later this evening between 02-03Z, shifting the winds to the northwest. This wind shift is expected to be brief at KLAS with winds around 10-12 knots and gusts to 15-20 knots. By 05- 06Z this evening, winds are expected to return to a west- southwesterly direction, remaining below 10 knots through the rest of the overnight period. Light winds favoring a northwesterly direction expected Wednesday, generally remaining below 10 knots. Some FEW to SCT mid to high clouds expected through this evening. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy southwest winds are expected to continue across the region today. The strongest winds will be across southeastern NV and northwest AZ where gusts to 30-40 knots are expected. Gusts across much of the Mojave Desert and TAF sites this afternoon should generally be 20-30 knots. A surface cold front will continue to progress through the southern.AVIATION...For McCarran...Breezy southwest winds are expected to continue today across the region, with sustained winds of 13-17 knots and gusts to around 25 knots through this afternoon. Mountain waves will introduce minor to moderate turbulence on aircraft across LAS airspace. Distant showers and thunderstorms are expected northwest of the Las Vegas Valley this afternoon primarily affecting the Beatty corridor. A frontal boundary is expected to move through the northwest valley later this evening between 02-03Z, shifting the winds to the northwest. This wind shift is expected to be brief at KLAS with winds around 10-12 knots and gusts to 15-20 knots. By 05- 06Z this evening, winds are expected to return to a west- southwesterly direction, remaining below 10 knots through the rest of the overnight period. Light winds favoring a northwesterly direction expected Wednesday, generally remaining below 10 knots. Some FEW to SCT mid to high clouds expected through this evening. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy southwest winds are expected to continue across the region today. The strongest winds will be across southeastern NV and northwest AZ where gusts to 30-40 knots are expected. Gusts across much of the Mojave Desert and TAF sites this afternoon should generally be 20-30 knots. A surface cold front will continue to progress through the southern Great Basin through today, bringing a chance of scattered showers and thunderstorms mainly for areas northwest of Las Vegas. As a result, KBIH will continue to have vicinity showers and thunderstorms possible through much of the day today. By this evening, winds are expected to decrease with gusts dropping off across the region around midnight tonight. Light winds favoring a west-northwest direction expected Wednesday across the region. BKN to OVC around 10 Kft expected ahead and along the frontal boundary with FEW to SKC elsewhere. Great Basin through today, bringing a chance of scattered showers and thunderstorms mainly for areas northwest of Las Vegas. As a result, KBIH will continue to have vicinity showers and thunderstorms possible through much of the day today. By this evening, winds are expected to decrease with gusts dropping off across the region around midnight tonight. Light winds favoring a west-northwest direction expected Wednesday across the region. BKN to OVC around 10 Kft expected ahead and along the frontal boundary with FEW to SKC elsewhere. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...TB3 AVIATION...Kryston For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Arizona, 2020Wind Advisories in California, 2020Wind Advisories in Nevada, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.